Indian J Med Sci About us | Subscription  |  Top cited articles | Contact Us | Feedback | Login   
Print this page Email this page   Small font size Default font size Increase font size 
 Users Online : 33
Home Current Issue Ahead of print Back Issues  Instructions Search e-Alerts
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (14 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


  In this article
   References

 Article Access Statistics
    Viewed5069    
    Printed131    
    Emailed4    
    PDF Downloaded171    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 
 
LETTER TO EDITOR
Year : 2004  |  Volume : 58  |  Issue : 2  |  Page : 73-74
 

Ceftriaxone induced cholestasis in a neonate: A case report


Neonatology, KEM hospital, Perth, Australia

Correspondence Address:
Neonatology, KEM hospital, Perth, Australia
msravish@yahoo.com



How to cite this article:
Ravisha M S, Godambe S V. Ceftriaxone induced cholestasis in a neonate: A case report. Indian J Med Sci 2004;58:73-4


How to cite this URL:
Ravisha M S, Godambe S V. Ceftriaxone induced cholestasis in a neonate: A case report. Indian J Med Sci [serial online] 2004 [cited 2014 Jul 29];58:73-4. Available from: http://www.indianjmedsci.org/text.asp?2004/58/2/73/8276


Sir,
Ceftriaxone is a third generation cephalosporin frequently used in clinical practice for various infections in all age groups. However, it is associated with life threatening complications such as anaphylaxis and potentially dangerous complications like cholestasis and hypoprothrobinemia.[1],[2] We report a case of Ceftriaxone induced reversible cholestasis in a neonate.

17-days-old male infant was referred to our hospital with direct hyperbilirubinemia after being treated with Ceftriaxone 50 mg/kg/dose twice daily and amikacin 7.5 mg/kg/dose twice daily for 7 days for suspected sepsis on day 9 when presented with lethargy. This neonate was born at term after a normal pregnancy by normal spontaneous vaginal delivery and weighed 2700 grams. He had received I mg of vitamin K intramuscularly at birth. The neonate was well until day nine when presented with lethargy and refusal of feeds. All the routine markers of sepsis were negative including blood culture and cerebrospinal fluid analysis. He received a compatible blood transfusion during his hospital stay for blood stained gastric aspirate. Clinically the baby improved after five days of antibiotics although he developed progressive icterus and high coloured urine. He was then referred to our hospital for the management of his progressive jaundice.

On examination, the infant was icteric. There were no bleeding tendencies, no gastric aspirates. Liver was palpable 2 cm below the right costal margin with a span of 6 cms. There was no splenomegaly or any other masses in the abdomen. Urine was high coloured and stools were normal. His haemoglobin was 9.8 gm/dl. Direct Coomb's Test was negative which ruled out mismatched transfusion. C-reactive protein level was 24 mg/dl (Normal <6 mg/dl). Aspartate transaminase was 118 units (Normal 15-40 units) alanine transaminase was 98 units (Normal 10-40 units). Prothrombin time was prolonged to 48 seconds control being 16 seconds. Activated partial thromboplastin time was 60 seconds control being 44 seconds. Alkaline phosphatase was 1194 units/dl (N 42-110 units). Total bilirubin was 44 mg/dl with direct component of 34 mg/dl. Ultrasound abdomen showed normal echo texture of liver with biliary sludging at gall bladder. No other masses were seen. With these reports, a diagnosis of Ceftriaxone induced cholestasis was made. On applying Naranjo's algorithm , a score of 4 is obtained hence this can be regarded as a possible adverse effect of Ceftriaxone.[3]

Ceftriaxone was stopped . Icterus subsided in 3 days, from bilirubin of 44/34 mg/dl at admission to normal on day 3 of stopping Ceftriaxone. The infant was discharged. Follow up ultrasonography of abdomen was normal on day 7 of discharge.

Ceftriaxone is well tolerated and safe in neonates according to a study by Mulhall et al.[4] It is eliminated equally in bile and urine. Papadapaulov et al demonstrated biliary concernments, which completely disappeared after 2-63 days of stopping treatment.[1] Zinberg et al reported a case of biliary obstruction and secondary pancreatitis in association with reversible Ceftriaxone induced pseudolithiasis.[5] The most important point to note in our case is quick normalisation of bilirubin levels, liver enzymes and prothrombin time and activated partial thromboplastin time within three days of stopping Ceftriaxone suggesting possible cholestasis and hypoprothrombinemia.

Though mentioned in literature as a common adverse effect, Ceftriaxone induced cholestasis is uncommonly seen in clinical practice especially in paediatric age group. This report is a remainder to the clinicians to be aware of the possible adverse effect of this extensively used drug in routine clinical practice.  

  References Top

1.Papadapoulou F, Efremidis S, Karyada S, Badouraki M, Karatza E, Panteliadis C, et al. Ceftriaxone associated gall bladder pseudolithiasis. Acta Pediatr 1999;88:1352-5.  Back to cited text no. 1    
2.Earnst MR, dijken PJ, Kabel PJ, Draismaa JM. Anaphylaxis after first exposure to ceftriaxone. Acta Pediatr 2002;91:355-6  Back to cited text no. 2    
3.Naranjo CA, Busto U, Seller EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reaction. Clinical Pharmacology & Therapeutics, 30:239-45  Back to cited text no. 3    
4.Mulhall A, De Louvois JK. Pharmacokinetics and safety of ceftriaxone in neonate. European J Pediatrics 1985;144:379-82.  Back to cited text no. 4    
5.Zinberg J, Chernaik R, Coman E, Rosenblatt R, Brandt LJ. Reversible symptomatic biliary obstruction associated with pseudolithiasis. Am J Gastroenterol 1991;86:1251-4.  Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article

    

2004 - Indian Journal of Medical Sciences
Published by Medknow
Online since 15th December '04